Do you feel low when taking metformin?

By elwojcik65 Latest Reply 2014-04-20 16:02:19 -0500
Started 2014-04-16 21:39:40 -0500

I think I feel low sometimes. I get the lightheaded feeling and the swirling feeling in my stomach. When I check BG it's usually around 80. My Dr. keeps telling me I will not feel low when taking Metformin. I get so confused because I know what I feel and keep getting told I will not feel low or have low BG when taking metformin. Anyone else feel lows when while taking metformin?

6 replies

Just Joyce
Just Joyce 2014-04-17 21:16:55 -0500 Report

Metfromin like diabetes can be different for each person. Your body has to adjust to your blood sugar regulating which could cause you to feel low. I went through that for about 6 months and each time I tested I was within the 110-150 range. As my body began to adjust the low feelings gradually stopped. I also had feelings of being high when I wasn't after testing.

Someone suggested that you take glucose tablets when you feel low. Personally I would not follow that advice because you have to test to make sure you are actually low. I have been on 500 mg of Met for 5 years and at first my doctor told me that it could make me feel low because my body was not use to the medication.

These days the only time I feel low is when I don't eat a meal. I go and eat something. You have to eat regular meals to help your body and have snacks available. Once you are in very good control and eat as you should the low feelings will go away. Currently my blood sugar stays between 90 and 110 or 90 and 120. None of this is going to happen over night. I think it is actually a mind thing that caused it. You have only been doing this for 4 months and it is going to take time for your body to regulate itself to the new sugar levels.

elwojcik65 2014-04-17 06:27:37 -0500 Report

Thanks for the info. If the feeling of being low is my body adjusting how long will that take? I was DX in Dec. 2013 so it hasn't been that long. Same dose of Met since then. 500mg 2x day.

Just Joyce
Just Joyce 2014-04-20 16:02:19 -0500 Report

NO one can answer that question for you. It depends on your body adjusting to the medication and adjusting to lower sugar levels. If the problem persists you really should talk to your doctor. He/she is the best one to answer medical questions. I don't take medical advice from anyone not an MD and never from websites.

kimfing 2014-04-16 23:20:50 -0500 Report

I've been on it for a year almost snice dx. When dx, my bs was 300+ and Dr said met doesn't make u go low. You may feel low at 80, like i did, because your body was used to being high for so long. Your body will adjust to the controlled bs. Mine has so much so, that when i get a 120, i feel like i did when i was dx. Make sure you eat on a consistent basis.

Good luck. Your body will adjust.

Rmj814 2014-04-16 22:14:48 -0500 Report

Hi Ellen, I don't take Metformin anymore, I am now on insulin. I never had a low when I was on that. But if 80 makes you feel low, than thats what it is. Do you ever use Glucose tablets? 3 tablets equals one Carbohydrate. Try this when you feel a 'low'. A low for me ius usually around the 60's. I feel shakey and very tired. I take the glucose tablets and these help me. also a drink of OJ and maybe some peanut butter crackers. Try to keep a record of your blood sugars when you feel like this so you can show your doctor. Good Luck, and take care. God Bless, Rose